Advertisement

Efficiency and Vulnerability Analysis for Congested Networks with Random Data

  • Baasansuren Jadamba
  • Massimo Pappalardo
  • Fabio Raciti
Article

Abstract

In this note, we combine two theories that have been proposed in the last decade: the theory of vulnerability and efficiency of a congested network, and the theory of stochastic variational inequalities. As a result, we propose a model that describes the performance and vulnerability of a congested network with random traffic demands and where the travel time can be affected by uncertainty. As an application, we investigate in detail the famous Braess’ network.

Keywords

Transportation networks Network efficiency Braess’ paradox Stochastic variational inequalities 

Mathematics Subject Classification

49J40 47B80 47H05 

Notes

Acknowledgements

The work of Fabio Raciti has been partially supported by University of Pisa (Grant PRA-2017-05).

References

  1. 1.
    Nagurney, A., Qiang, Q.: A network efficiency measure for congested networks. Eur. Lett. Assoc. 79(3), 38005 (2007)CrossRefGoogle Scholar
  2. 2.
    Nagurney, A., Qiang, Q.: A network efficiency measure with application to critical infrastructure networks. J. Glob. Optim. 40, 261–275 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Gwinner, J., Raciti, F.: Random equilibrium problems on networks. Math. Comput. Model. 43, 880–891 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Gwinner, J., Raciti, F.: On a class of random variational inequalities on random sets. Numer. Funct. Anal. Optim. 27(5–6), 619–636 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Gwinner, J., Raciti, F.: Some equilibrium problems under uncertainty and random variational inequalities. Ann. Oper. Res. 200, 299–319 (2012).  https://doi.org/10.1007/s10479-012-1109-2 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Jadamba, B., Khan, A., Raciti, F.: Regularization of stochastic variational inequalities and a comparison of an Lp and a sample-path approach. Nonlinear Anal. 94, 65–83 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Latora, V., Marchiori, M.: Efficient behavior of small-world networks. Phys. Rev. Lett. 87(19), 198701 (2001)CrossRefGoogle Scholar
  8. 8.
    Latora, V., Marchiori, M.: How the science of complex networks can help developing strategies against terrorism. Chaos Solitons Fractal 20, 69–75 (2004)CrossRefzbMATHGoogle Scholar
  9. 9.
    Murray-Tuite, P.M., Mahassani, H.S.: Methodology for determining vulnerable links in a transportation network. Trans. Res. Rec. 1882, 88–96 (2004)CrossRefGoogle Scholar
  10. 10.
    Jenelius, E., Petersen, T., Mattson, L.G.: Road network vulnerability: identifying important links and exposed regions. Trans. Res. A 40, 537–560 (2006)Google Scholar
  11. 11.
    Sheffi, Y.: Urban Transportation Network: Equilibrium Analysis with Mathematical Programming Methods. Prentice Hall, Englewood Cliffs (1985)Google Scholar
  12. 12.
    Chen, X., Zhang, C., Fukushima, M.: Robust solution of monotone stochastic linear complementarity problems. Math. Program. 117, 51–80 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Agdeppa, P., Yamashita, N., Fukushima, M.: Convex expected residual models for stochastic affine variational inequality problems and its applications to the traffic equilibrium problem. Pac. J. Optim. 6, 3–19 (2010)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Daniele, P., Giuffé, S.: Random variational inequalities and the random traffic equilibrium problem. J. Optim. Theory Appl. 167, 363–381 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ravat, U., Shanbhag, U.V.: On the characterization of solution sets of smooth and nonsmooth convex stochastic Nash games. SIAM J. Optim. 21(3), 1168–1199 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Singh, V.V., Jouini, O., Lisser, A.: Existence of Nash equilibrium for chance-constrained games. Oper. Res. Lett. 44, 640–644 (2016)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Patriksson, M.: The Traffic Assignment Problem. VSP BV, Oud-Beijerland (1994)zbMATHGoogle Scholar
  18. 18.
    Maugeri, A., Raciti, F.: On existence theorems for monotone and nonmonotone variational inequalities. J. Convex Anal. 16, 899–911 (2009)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Braess, D.: Über ein Paradoxon aus der Verkehrsplanung. Unternehmenforschung 12, 258–268 (1968)zbMATHGoogle Scholar
  20. 20.
    Raciti, F., Falsaperla, P.: Improved, non iterative algorithm for the calculation of the equilibrium in the traffic network problem. J. Optim. Theory Appl. 133, 401–411 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Marcotte, P.: Application of Khobotov’s algorithm to variational inequalities and network equilibrium problems. INFORM 29, 258–270 (1991)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Dipartimento di Matematica e InformaticaUniversità di CataniaCataniaItaly
  2. 2.Center for Applied and Computational MathematicsRochester Institute of TechnologyRochesterUSA
  3. 3.Dipartimento di InformaticaUniversità di PisaPisaItaly

Personalised recommendations